Quantcast

Report details dangers of prescribing codeine to kids - WCAX.COM Local Vermont News, Weather and Sports-

Report details dangers of prescribing codeine to kids

Posted: Updated:
DALLAS -

For decades, codeine has been used for pain relief for children. Now a new report is warning doctors and parents about some potentially deadly dangers.

A new report from the American Academy of Pediatrics says doctors and parents should stop giving codeine to children under 18.

"There have been deaths associated with codeine use in children undergoing tonsillectomy -- but not just tonsillectomy -- in other settings as well, and particularly children who have problems with sleep apnea," said Dr. Randall Flick with the Mayo Clinic.

Codeine  has been linked to dangerous side effects and rare deadly breathing reactions, but some doctors still prescribe it to treat pain or cough in kids.
The body turns codeine into morphine and experts say, depending on how fast the body breaks it down, some children get too much of the drug.

Despite previous warnings from the AAP and the FDA,  the drug is still available in over the counter cough medicines in many states.

Dr. Flick was part of an FDA panel last year that found no evidence codeine works for cough. And when it comes to pain, there are safer alternatives, including oxycodone. "Every opioid medicating has risks associated with its use. The risks of using oxycodone are different and much less than those with codeine," Dr. Flick said.

And Dr. Flick says when it comes to treating pain after tonsillectomies, medications like Acetaminophen and Ibuprofen are also becoming more common.  
 

Powered by Frankly
All content © Copyright 2000 - 2017 WCAX. All Rights Reserved. For more information on this site, please read our Privacy Policy, and Terms of Service, and Ad Choices.